Antacid-induced acute hypercalcemia- A Case Report
Emanuela Cimpeanu and colleagues from the Department of Internal Medicine, Richmond University Medical Center, Staten Island, NY, USA recently reported an interesting case of hypercalcemia which resulted after acute oral intake of a moderate amount of antacids (calcium tablets) and normalized after supplement withdrawal.
The case study is published in the SAGE Journals.
Hypercalcemia is frequently encountered in both hospital wards and the primary care setting; 90% of cases can be attributed to primary hyperparathyroidism and malignancy. However, a minority are caused by medications, of which calcium supplements have been an increasingly common etiology.
Nowadays, increasing numbers of patients are using calcium carbonate not only as an antacid but also as calcium supplementation, especially when postmenopausal, on corticosteroid therapy or in renal failure. Calcium carbonate, which is alkaline, is a major source of calcium and alkali. This has led to the reemergence of the so-called "milk-alkali syndrome" aka "calcium-alkali syndrome," characterized by hypercalcemia, metabolic alkalosis, and renal failure.
The researchers studied a 61-year-old male who presented with a past medical history of type 2 diabetes mellitus (T2DM), hypertension, and hyperlipidemia ad visited for a regular follow-up. Routine examinations yielded no alterations. However, patient underwent laboratory testing the day prior to being seen. Results were significant for calcium 11.1 mg/dL, albumin 4.7 g/dL, blood urea nitrogen (BUN) 21 mg/dL, creatinine 0.91 mg/dL, chloride 101 mmol/L, and fasting glucose 139mg/dL.
Careful history revealed that, the evening prior the blood draw, the patient experienced an unusual episode of sudden-onset epigastric burning and took six chewable tables of Tums 200 mg calcium (500 mg).Given the mild elevation in calcium and the lack of palpitations or tachycardia, an electrocardiography was not ordered. Five days later, he went for repeat blood work. By this time, calcium normalized to 9.3 mg/dL, thus ruling out hyperparathyroidism. Ionized calcium and parathyroid hormone intact were 4.8 mg/dL and 54 pg/mL, respectively.
Therefore, the authors discussed that antacid-induced hypercalcemia should be a differential diagnosis when a patient presents with elevated calcium levels. A careful medication history, including over-the-counter supplements, should be taken.
Timely medication withdrawal and increased hydration can minimize progression to calcium–alkali syndrome and decrease the need for the more expensive investigations required in the workup of malignancy and hyperparathyroidism.
Hence, the authors concluded that "clinicians must keep a high index of suspicion in any patient who presents with asymptomatic hypercalcemia and perform thorough reconciliation of all medications, including those available over-the-counter. Although antacids are considered safe, hypercalcemia can occur. Physicians should educate patients on the risks associated with antacid ingestion."